Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 10, 2021, 1:02 AM MST for Yuma County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 1:02 AM MST (08:02 UTC)
- Expired
- Jul 10, 2021, 1:30 AM MST
- In force
- 28 min
- Issued by
- NWS Phoenix, AZ
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 114 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1011 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 3280 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
358
WWUS85 KPSR 100802
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
102 AM MST Sat Jul 10 2021
AZZ531-536-539-100830-
Gila River Valley AZ-Kofa AZ-Gila Bend AZ-
102 AM MST Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 130 AM MST...
At 100 AM MST, Doppler radar was tracking a strong thunderstorm over
Dateland, or 48 miles northwest of Ajo, moving west at 30 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to 2 miles will be possible with this storm.
Locations impacted include...
Dateland, Paloma, Tyson and Mohawk.
This includes AZ Interstate 8 between mile markers 48 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3301 11332 3275 11319 3257 11377 3288 11396
3305 11362
TIME...MOT...LOC 0800Z 079DEG 25KT 3283 11351
$$
INSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 9, 10:57 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 10:57 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1057 PM MST Fri Jul 9 2021
.UPDATE...Updated Aviation Discussion.
.SYNOPSIS...
Well above normal temperatures will continue through the weekend,
posing a high risk for health impacts across lower elevation
communities. Moisture levels will remain elevated enough for a
threat of afternoon and evening showers and storms, primarily from
Phoenix eastward. A shift in the weather pattern is expected next
week, with temperatures cooling and increased chances for showers
and thunderstorms.
&&
.DISCUSSION...
The morning began with a few isolated showers over the Chocolate
Mountains but that activity has since cleared with sunny skies now
gracing the entire forecast area. Boundary layer moisture is very
evident, as evidenced by another morning of widespread dew points
above 60 degrees, and keeping the Southwest relatively muggy. The
abundant surface moisture helped keep overnight low temperatures
elevated as the morning low in Phoenix cooled down only to 94
degrees, just two degrees below the all-time warmest low temperature
of 96 degrees...if it holds through midnight tonight.
The warm morning start was a fitting way to mark the beginning of
a warming trend as the H5 high pressure ridge continues to strengthen
the next few days. An Excessive Heat Warning is in effect for portions
of south-central Arizona, including the Phoenix area, through Sunday
and across portions of southeast California through Monday. Saturday
is still anticipated to be the hottest day with highs approaching
112-116 degrees east of the Colorado River and 115-122 degrees across
parts of southeastern California. Confidence in temperatures reaching
heat warning thresholds as defined by the HeatRisk on Sunday/Monday
is not great, but conditions are still going to be hot with poor
overnight reprieve as lows struggle to cool below 90 degrees in some
places.
Yesterday's forecast went as expected through the early evening with
fairly strong storms propagating off the Rim and White Mountains into
southern Gila and eastern Maricopa Counties. However, upper level
support and outflow boundary interactions needed for lower desert
storms did not pan out. Favorable parameters for convection, as
discussed yesterday, are generally still in play for today. Storm
chances and/or impacts more likely over the higher terrain
compared to the lower desert. Warming temperatures will again mix
through a deep boundary layer, eradicating a low level inversion,
and further eating into the stronger midlevel inversion. The
latest HREF indicates better potential for storms pushing through
southern Yavapai County that could send strong outflows into
northwestern Maricopa County. This activity is better situated to
impact the Wickenburg area but could stretch as far east as the
northwest Valley. Overall, storm chances in the Valley (or anywhere
in the lower desert) are still low, around 10-20%. Any storms that
do develop, whether in Gila County or elsewhere, will be capable of
producing strong localized wind gusts of 40-60 mph, outflow winds,
and locally heavy rain.
Assuming today's conditions are not met, there should be enough
moisture and CAPE to keep some thunderstorm threat in the forecast
for Saturday. Trends in numerous CAMs and ensemble means point towards
a very active afternoon and evening for thunderstorms across eastern
and southeastern AZ. For our forecast area, Gila and Pinal Counties
will need the most watching as HREF gives a 70% chance for thunderstorm
wind gusts exceeding 35 mph and a 10-20% chance exceeding 60 mph.
Probabilities for storms and related wind gusts are even better
southeast of Phoenix, which means unlike all the other days so far
this summer, we could be looking at much better potential for
widespread dust between Phoenix and Tucson. PoPs and storm chances
in Phoenix and places farther west are still conditional and fairly
low at 25% or less.
Global ensembles pretty consistently forecast a shift in the upper
level pattern early next week, with the H5 ridge migrating more
to the west allowing a weakness in the mid/upper levels to develop
over AZ/NM. Moisture/PWAT values increase and combined with cooler
thermal profiles generate more widespread, uncapped instability.
There may still be enough of a northeast flow to allow storm
migration into lower elevations, but wind fields will be relaxing
some (indicative of an increasing flash flood threat). There will
be various vorticity centers migrating through the area - either
sheared-off energy from the initial development of the trough/
weakness or new development due to convective activity.QPF values
from global ensembles begin increasing Monday and remain elevated
through Wed/Thu. Overall more active thunderstorm period on the
horizon with increased cloud cover and cooler temperatures.
&&
.AVIATION...Updated at 0557Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Strong-severe thunderstorms that developed off to the east are now
affecting the Phx area TAF sites, especially KIWA and KPHX, which
are now experiencing very strong winds and blowing dust. These
storms are expected to move out of the area by midnight, with light
and variable or easterly winds prevailing through the rest of the
night. Once the thunderstorms end, FEW-SCT ceilings at or above 15
kft can be expected.
As far as the forecast for Saturday, westerly winds are expected to
commence during the mid/late-morning hours with stronger winds (and
some gustiness) during the afternoon hours. Latest hi-res computer
model forecasts are indicating the development of convective
activity during the late afternoon/early evening hours over he
RIm/White Mtns with the development of more organized convective
activity over Pinal/Pima counties during the mid/late evening hours
on Saturday. Although there is still significant uncertainty on how
much of this convective activity will actually make its way into the
Phoenix area, it does seem more likely that some sort of wind shift
to SE-ly will occur, along with some blowing dust. Have included a
wind shift, BLDU, and VCSH in the KPHX TAF to reflect this
possibility.
Southeast California/Southwest Arizona including KIPL and KBLH:
Aside brief afternoon gusts up to 25 knots and density altitude
concerns, minimal aviation impacts are expected through the TAF
period. Winds at KIPL will favor a southeast to southwest component
through the period, whereas KBLH will generally remain southerly.
Skies will generally remain clear with FEW-SCT cloud decks at or
above 15 kft. Minor density altitude impacts may begin as early as
this afternoon as temperatures briefly reach 115 deg F at KBLH. More
prolonged periods of 115-119 deg F temperatures are expected
tomorrow at KIPL and KBLH, with a 25% chance of temperatures
climbing above 120 deg F at KBLH.
&&
.FIRE WEATHER...
Monday through Friday:
No major changes to the forecast...Temps transition to cooler
(2-5F below normal) and more humid (minimum RH 15-50%) by
Wednesday. The more cool/humid air will be closer to the AZ/NM
border where overnight RH recoveries will exceed 35% most places
with recoveries potentially exceeding 80% for higher elevations.
Conditions will be somewhat warmer/drier conditions across
southeast California. Chances for showers and storms will increase
across eastern Arizona Monday-Thursday, with storms capable of
producing lightning strikes, locally heavy rain, strong wind
gusts, and long-traveling outflow winds that cause sudden changes
in wind directions. Outside of thunderstorms, winds will follow
typical diurnal/topographic influences with afternoon gusts near
15-20 mph.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530-532>534-
537-538-540>544-546-548>551.
CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ569.
Excessive Heat Warning until 8 PM PDT Monday for CAZ560>563-
566>568-570.
&&
DISCUSSION...AD/Iniguez
AVIATION...Percha/Hopper
FIRE WEATHER...Iniguez/ADIn the hours before
Local storm report, Jul 9, 11:23 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1123 PM MST FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM DUST STORM 1 WNW PHOENIX 33.45N 112.09W
07/09/2021 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN 1/8 MILE DUE TO BLOWING
DUST NEAR VAN BUREN AND 15TH AVENUE. 10
MINUTES IN DURATION.
&&
LJHLocal storm report, Jul 9, 11:55 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1155 PM MST FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM DUST STORM 2 N PHOENIX 33.47N 112.07W
07/09/2021 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN 1/4 DUE TO BLOWING DUST
NEAR CENTRAL AND ENCANTO AVE. NEARBY
SKYSCRAPERS/TOWERS NOT VISIBLE.
&&
LJHLocal storm report, Jul 10, 12:01 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1201 AM MST SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM DUST STORM 1 E TEMPE 33.39N 111.91W
07/09/2021 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN 1/8 MILE (2 CITY
BLOCKS) NEAR MCCLINTOCK ROAD AND LA JOLLA
DR. JUST NORTH OF US HIGHWAY 60.
&&
LJHLocal storm report, Jul 10, 12:11 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1211 AM MST SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM TSTM WND GST 4 NNW EAST MESA 33.47N 111.72W
07/09/2021 M54 MPH MARICOPA AZ AWOS
AWOS STATION KFFZ MESA FALCON FLD.
&&
INSLocal storm report, Jul 10, 12:21 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1221 AM MST SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM DUST STORM 4 ENE QUEEN CREEK 33.26N 111.58W
07/09/2021 PINAL AZ TRAINED SPOTTER
VISIBILITY BELOW 1/4 MILE DUE TO BLOWING
DUST BASED ON LOCAL STREET LIGHTS NEAR
MERIDIAN AND WEST PIMA ROAD. TIMING BASED ON
REPORT AND RADAR.
&&
LJHSpecial weather statement, Jul 10, 1:02 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
102 AM MST Sat Jul 10 2021
AZZ531-536-539-100830-
Gila River Valley AZ-Kofa AZ-Gila Bend AZ-
102 AM MST Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 130 AM MST...
At 100 AM MST, Doppler radar was tracking a strong thunderstorm over
Dateland, or 48 miles northwest of Ajo, moving west at 30 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to 2 miles will be possible with this storm.
Locations impacted include...
Dateland, Paloma, Tyson and Mohawk.
This includes AZ Interstate 8 between mile markers 48 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3301 11332 3275 11319 3257 11377 3288 11396
3305 11362
TIME...MOT...LOC 0800Z 079DEG 25KT 3283 11351
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:36 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jul 9, 5:36 PM MST | Special Weather Statement | PSR | Gila | 24 min |
| Jul 9, 6:23 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 9, 7:45 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 9, 8:15 PM MST | Severe Thunderstorm Warning | PSR | Gila | 45 min |
| Jul 9, 8:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 47 min |
| Jul 9, 9:18 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 9, 9:18 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 9, 9:32 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 4 hr |
| Jul 9, 9:39 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 36 min |
| Jul 9, 9:54 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 51 min |
| Jul 9, 10:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 39 min |
| Jul 9, 10:21 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 54 min |
| Jul 9, 10:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Jul 9, 10:32 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Jul 9, 10:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 10:52 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 9, 11:12 PM MST | Dust Storm Advisory | PSR | Maricopa | 63 min |
| Jul 9, 11:15 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 60 min |
| Jul 9, 11:19 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 26 min |
| Jul 9, 11:22 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 38 min |
| Jul 9, 11:31 PM MST | Dust Storm Advisory | PSR | Maricopa | 44 min |
| Jul 9, 11:33 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 10, 1:57 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 9 hr |
| Jul 10, 2:27 PM MST | Special Weather Statement | PSR | Gila | 48 min |
| Jul 10, 3:15 PM MST | Special Weather Statement | PSR | Gila | 45 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.